Tennessee, 2009

Ice Storm and Winter Weather in Tennessee, March 12 to 13, 2009

March 12 to 13, 2009 · NWS OHX · 10 events in 7 counties and zones

A cold front moved across middle Tennesee ushering in subfreezing temperatures to the mid state, especially the Cumberland Plateau, during the late evening hours that resulted in ice sticking on trees and power lines, leaving thousands without power to their homes and businesses.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$99,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A cold front moved across middle Tennesee ushering in subfreezing temperatures to the mid state, especially the Cumberland Plateau, during the late evening hours that resulted in ice sticking on trees and power lines, leaving thousands without power to their homes and businesses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 12, 4:47 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 12, 4:47 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
547 PM CDT THU MAR 12 2009

.UPDATE...AM GETTING REPORTS FROM LEWIS AND MARSHALL COUNTIES OF
GRADUALLY WORSENING CONDITIONS. TEMPERATURES FROM THAT AREA ARE
ALREADY DOWN TO 34 DEGREES WITH DEW POINTS LESS THAN 32 DEGREES.
LATEST METAR FROM CSV ALSO SHOWS -FZRA. HAVE THEREFORE EXTENDED
THE WINTER WEATHER ADVISORY TO ALL PARTS OF MIDDLE TENNESSEE
EXCEPT WAYNE, LAWRENCE, AND GILES COUNTIES. BELIEVE SNOW WILL
STILL BE THE PRIMARY WEATHER TYPE ACROSS OUR NORTH, WITH SLEET
AND FREEZING RAIN BEING MORE PREDOMINANT IN AREAS SOUTH OF I-40.
HAVE ATTEMPTED TO RE-WORD THE PUBLIC FORECAST TO REFLECT SNOW
ACCUMULATIONS AROUND AN INCH ACROSS OUR NORTH, AND ICE
ACCUMULATIONS LESS THAN 1/4 INCH ACROSS THE REMAINDER OF THE
ADVISORY AREA. HAVE ALSO REDUCED THE OVERNIGHT MINIMUM
TEMPERATURES BY A DEGREE SINCE SOME PLACES WERE EITHER AT OR
WITHIN 1 DEGREE OF THEIR FORECAST LOWS ALREADY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      32  45  41  49 /  90  30  90  90
CLARKSVILLE    30  45  39  46 /  90  30  90  90
CROSSVILLE     32  43  41  51 /  70  40  90  90
COLUMBIA       34  46  43  51 /  70  40  90  90
LAWRENCEBURG   34  47  44  51 /  60  60  90  90
WAVERLY        32  44  41  49 /  90  30  90  90

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR
TNZ005>011-022>034-056>066-075-077>080.

&&

ROSE
Hazardous weather outlook, Mar 12, 5:19 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
619 PM CDT THU MAR 12 2009

TNZ027-028-030-032-056>066-075-077>080-132330-
DAVIDSON-WILSON-SMITH-PUTNAM-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-
WARREN-GRUNDY-VAN BUREN-
619 PM CDT THU MAR 12 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT...
A MIXTURE SLEET...AND FREEZING RAIN WILL RESULT IN MINOR
ACCUMULATIONS OF ICE ON EXPOSED SURFACES. A FEW ICY SPOTS MAY
DEVELOP ON ROADWAYS DURING THE EVENING. TEMPERATURES SHOULD RISE
SLIGHTLY AFTER MIDNIGHT WITH MAINLY DRIZZLE EXPECTED AFTER
MIDNIGHT.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TNZ005>011-022>026-029-031-033-034-132330-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-TROUSDALE-JACKSON-OVERTON-
FENTRESS-
619 PM CDT THU MAR 12 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT...
A MIXTURE OF SNOW AND SLEET WILL CONTINUE THROUGH THE EVENING
HOURS. THIS MAY RESULT IN ACCUMULATION OF SNOW OR SLEET LESS
THAT ONE INCH. A FEW ICY SPOTS MAY DEVELOP ON ROADWAYS DURING THE
EVENING. TEMPERATURES SHOULD RISE SLIGHTLY AFTER MIDNIGHT WITH
PRECIPITATION DIMINISHING.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TNZ093>095-132330-
WAYNE-LAWRENCE-GILES-
619 PM CDT THU MAR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

MAINLY LIGHT RAIN WITH A FEW INSTANCES OF FREEZING RAIN. NO
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JLM

In the hours before

Local storm report, Mar 12, 4:50 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
550 PM CDT THU MAR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     FREEZING RAIN    HOHENWALD               35.55N 87.56W
03/12/2009  U0.00 INCH       LEWIS              TN   TRAINED SPOTTER

            SPOTTER NEAR HOHENWALD REPORTED MINOR AMOUNTS OF FREEZING
            RAIN IN TREES AND POWER LINES.

&&

JLM
Local storm report, Mar 12, 6:01 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
701 PM CDT THU MAR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     FREEZING RAIN    FAIRFIELD GLADE         36.00N 84.90W
03/12/2009  U0.00 INCH       CUMBERLAND         TN   TRAINED SPOTTER

            SPOTTER REPORTED FREEZING RAIN OFF AND ON DURING THE DAY.

&&

JLM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 ice storm, 2 winter weather. Local standard time, as filed.

Ice Storm, Fentress

When
March 12, 6:43 PM CST
Where
Fentress forecast zone
Reported by
Trained Spotter
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

One inch of ice accumulation reported on trees near Grimsley.

Ice Storm, Fentress

When
March 12, 8:59 PM CST
Where
Fentress forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Trees down and power outages were reported in Jamestown and western portions of county. Some of these trees and power lines fell onto homes and automobiles.

Winter Weather, Humphreys

When
March 12, 9:25 PM CST
Where
Humphreys forecast zone
Reported by
Law Enforcement
Coordinates
36.041, -87.776 (the zone’s center; the record gives no point)

One tenth of an inch of sleet accumulation reported in Waverly.

Winter Weather, Houston

When
March 12, 9:25 PM CST
Where
Houston forecast zone
Reported by
Law Enforcement
Coordinates
36.286, -87.717 (the zone’s center; the record gives no point)

One tenth of an inch of sleet accumulation reported in Erin.

Ice Storm, Dickson

When
March 12, 9:27 PM CST
Where
Dickson forecast zone
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Three tenths of an inch of ice accummulation reported with several large branches down two miles south of Dickson.

Ice Storm, Pickett

When
March 12, 10:15 PM CST
Where
Pickett forecast zone
Reported by
Law Enforcement
Coordinates
36.558, -85.075 (the zone’s center; the record gives no point)

Sheriffs Office reported icing in trees and power lines, but no reports of trees down due to icing in Byrdstown.

Ice Storm, Overton

When
March 12, 10:15 PM CST
Where
Overton forecast zone
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

Sheriffs office reported icing on trees and power lines in higher elevations and some trees and power lines down due to icing in Livingston.

Ice Storm, Fentress

When
March 12, 10:15 PM CST
Where
Fentress forecast zone
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Sheriffs office reported several areas with icing in trees and power lines. Some trees and power lines were reported down due to icing in Jamestown.

Ice Storm, Putnam

When
March 12, 10:15 PM CST
Where
Putnam forecast zone
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Icing on trees and power lines was reported in the eastern portion of the county. Icing downed some trees on Cumberland Cove Road in eastern Putnam County.

Ice Storm, Putnam

When
March 13, 2:50 AM CST
Where
Putnam forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Widespread power outages reported across Overton...Pickett...and Fentress Counties due to icing on power lines.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158418, 158420, 159459, 159460, 158421, 158422, 158423, 158424, 158426, 158427.